Hail, Cheyenne
- When
- July 31, 5:30 PM MST
- Where
- Cheyenne County, 4 mi N of Wheeler
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.817, -101.717
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 1:15 PM MST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 215 PM MDT THU JUL 31 2003 FORECAST CHALLENGE IS CHANCES OF CONVECTION/SEVERE THUNDERSTORMS TONIGHT. TONIGHT...RATHER COMPLICATED SCENARIO DEVELOPING. CUMULUS FIELD AT 20Z ACROSS NORTHERN COLORADO RESPONDING TO SHORTWAVE IN SOUTHERN WYOMING. CONVECTION ALREADY ONGOING A LITTLE FURTHER NORTH ALONG SURFACE FRONT IN THE NEBRASKA PANHANDLE AHEAD OF A SECOND SHORTWAVE. BELIEVE THUNDERSTORM ACTIVITY FOR THE FORECAST AREA WILL BE IN TWO DISTINCT TIME PERIODS/AREAS...ASSOCIATED WITH THE TWO SHORTWAVES. BETWEEN 00Z AND 06Z ACTIVITY WILL BE CONCENTRATED IN WESTERN/SOUTHERN ZONES WITH SOUTHERN DISTURBANCE SLIDING OVER 700 MB THETA E RIDGE. ACTIVITY WILL INITIALLY BE HAMPERED SOMEWHAT IN THE NORTHEAST CORNER BY DRY AIR AT 700 MB...BUT SECOND SHORTWAVE WILL INITIATE CONVECTION UPSTREAM WHICH WILL PROBABLY CONGEAL INTO AN MCS IN WESTERN NEBRASKA CLIPPING OUR NORTHEASTERN ZONES AFTER MIDNIGHT. SHEAR VALUES ARE LESS THAN 30 KTS GENERALLY SOUTH OF I70 SO EXPECT FIRST WAVE TO BE DOMINATED BY MULTICELLS...THOUGH WITH UPSTREAM SHEAR VALUES QUICKLY RISING ABOVE 40 KTS A SUPERCELLULAR RIGHT MOVER CANNOT BE RULED OUT. AFTER 06Z...SHEAR INCREASES TO 40 TO 50 KTS NORTH OF I70...ESPECIALLY NEAR MCCOOK...WHERE RIGHT MOVERS WILL BE MOVING DUE SOUTH. ACTIVITY MAY LINGER PAST 12Z FAR EAST SO ADDED SLIGHT CHANCES IN THE MORNING. FRIDAY THROUGH SUNDAY...NOT MUCH CHANGE TO PREVIOUS THINKING AS NORTHWEST FLOW PERSISTS. TRIMMED FRIDAY/S SLIGHT CHANCES TO INCLUDE ONLY COLORADO/KANSAS BORDER AREA WHICH COINCIDES WITH 700 MB THETA E RIDGE AND LIFT...AND LATEST MOS POPS. TEMPERATURES LOOK ON TRACK WITH 700/850 MB TRENDS AND ONLY MINOR TWEAKS MADE THROUGH THIS PERIOD. EXTENDED (MONDAY THROUGH THURSDAY)...BLOCKY PATTERN DOMINATES THROUGH THE EXTENDED PERIOD...WITH A NEARLY STATIONARY UPPER LOW OVER THE GREAT LAKES AND DEEP TROUGH OVER THE PACIFIC NORTHWEST. UPPER RIDGE AXIS BETWEEN THESE TWO FEATURES WILL BE WEST OF THE ROCKIES THROUGH TUESDAY...BUT GRADUALLY SHIFTS EAST WEDNESDAY AND THURSDAY. THE FORECAST AREA THUS WILL REMAIN IN NORTHWEST FLOW THROUGH TUESDAY. 700 MB THETA RIDGE DEVELOPS OVER EASTERN COLORADO BOTH AFTERNOONS AND SHIFTS EAST IN THE EVENING...WITH BEST 850 THETA E CONVERGENCE IN THE WESTERN ZONES BOTH DAYS. UPPER FLOW WEAKENS UNDER THE RIDGE AXIS WEDNESDAY AND 700 MB THETA E RIDGE HUGS THE FRONT RANGE...NOTICEABLE ABSENCE OF THETA E CONVERGENCE WEDNESDAY EVENING. STILL...CANNOT RULE OUT AN ISOLATED STORM MAKING IT INTO THE COLORADO COUNTIES. BY THURSDAY 700 MB TEMPERATURES MAY BE WARM ENOUGH TO CAP ATMOSPHERE. UPPER RIDGE AXIS NOSES OVER THE FORECAST AREA AND WILL DEFLECT ENERGY TOWARDS THE NORTHERN PLAINS...SO WILL GO WITH A HOT AND DRY DAY 7. .GLD...NONE. JDK
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200- HAZARDOUS WEATHER OUTLOOK...CORRECTED HEADLINE DAYS TWO THROUGH SEVEN NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. AN UPPER LEVEL DISTURBANCE MOVING SOUTHEAST OUT OF EASTERN WYOMING WILL WORK WITH AVAILABLE LOW AND MID LEVEL MOISTURE CONCENTRATED NEAR THE KANSAS AND NEBRASKA STATE LINE THIS AFTERNOON TO PRODUCE SCATTERED THUNDERSTORMS. IN ADDITION AFTERNOON TEMPERATURES WARMING INTO THE MID 90S TO NEAR 100 DEGREES WILL HELP THE ATMOSPHERE TO BE BECOME MODERATELY UNSTABLE. THE APPROACHING UPPER LEVEL DISTURBANCE ALONG WITH A COLD FRONT WILL WORK TOGETHER TO IGNITE SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...MAINLY NORTHEAST OF A LINE FROM YUMA COLORADO TO RUSSELL SPRINGS KANSAS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR ISOLATED TORNADOES ALONG WITH MORE WIDESPREAD SEVERE WEATHER IS EXPECTED NORTHEAST OF A LINE FROM BENKELMAN NEBRASKA TO GOVE KANSAS. THUNDERSTORMS WILL MOVE SOUTHEAST AT AROUND 25 MPH. THESE STORMS ARE EXPECTED TO EXIT THE TRI-STATE REGION AFTER 3 AM MDT (4 AM CDT). .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE TRI-STATE REGION EACH DAY THURSDAY THROUGH SUNDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION IN NORTHWEST FLOW ALOFT. THUNDERSTORMS WILL BE MOST LIKELY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY AND TONIGHT. LAMMERS
COZ090-KSZ001>004-013>016-NEZ079>081-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 150 PM MDT THU JUL 31 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 818 HAS BEEN ISSUED FOR A PORTION OF THE TRI-STATE AREA UNTIL 7 PM MDT (8 PM CDT)... THE WATCH INCLUDES THE FOLLOWING COUNTY IN EASTERN COLORADO...YUMA. IN SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW. IN NORTHWEST KANSAS...CHEYENNE...DECATUR...GRAHAM...NORTON... RAWLINS...SHERIDAN...SHERMAN...AND THOMAS. THUNDERSTORMS DEVELOPING RAPIDLY OVER THE HIGHER TERRAIN OF WYOMING AND NORTHEAST COLORADO WILL RAPIDLY MOVE SOUTHEAST THROUGH THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG AND DAMAGING ALONG WITH LARGE HAIL BEFORE EXITING REGION LATER THIS AFTERNOON. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. LAMMERS
COZ090-KSZ001>004-013>016-NEZ079>081-010100- SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO NATIONAL WEATHER SERVICE GOODLAND KS 150 PM MDT THU JUL 31 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 818 HAS BEEN ISSUED FOR A PORTION OF THE TRI-STATE AREA UNTIL 7 PM MDT (8 PM CDT)... THE WATCH INCLUDES THE FOLLOWING COUNTY IN EASTERN COLORADO...YUMA. IN SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW. IN NORTHWEST KANSAS...CHEYENNE...DECATUR...GRAHAM...NORTON... RAWLINS...SHERIDAN...SHERMAN...AND THOMAS. THUNDERSTORMS DEVELOPING RAPIDLY OVER THE HIGHER TERRAIN OF WYOMING AND NORTHEAST COLORADO WILL RAPIDLY MOVE SOUTHEAST THROUGH THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG AND DAMAGING WINDS ALONG WITH LARGE HAIL BEFORE EXITING THE REGION LATER THIS AFTERNOON. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. LAMMERS
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 355 PM MDT THU JUL 31 2003 ...SEVERE THUNDERSTORM WATCH IN EFFECT THIS AFTERNOON AND EVENING UNTIL 7 PM MDT (8 PM CDT) ALONG AND NORTH OF INTERSTATE 70 AND UNTIL 9 PM MDT (10 PM CDT) SOUTH OF INTERSTATE 70... A COLD FRONT DROPPING SOUTH OUT OF NEBRASKA WILL INTERCEPT A WARM AND MOIST AIR MASS IN PLACE ACROSS THE TRI STATE AREA. UPPER LEVEL DISTURBANCES MOVING OUT OF COLORADO AND WYOMING WILL BRING ADDITIONAL LIFT TO THE AREA. SUFFICIENT WIND SHEAR EXISTS TO MAKE ORGANIZED SEVERE STORMS LIKELY...WITH ISOLATED SUPERCELLS POSSIBLE. GIVEN THE RELATIVELY HIGH THUNDERSTORM BASES...THE PRIMARY THREAT WILL BE STRONG AND DAMAGING WINDS OF UP TO 70 MPH...WITH ISOLATED LARGE HAIL ALSO POSSIBLE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JDK
The Goodland radar (KGLD), 50 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Ten-inch diameter tree limb down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370573, 5370574.